For many drugs, typical side effects include upset stomach, dry mouth, and drowsiness. But, for some drugs—common medicines that millions of Americans take daily—the side effects may be more unusual. Indifference to other people’s feelings? Yes. Visual hallucinations? Yup. Hypomania? Certainly. Waking up naked in your backyard? It happens.
Fortunately, these strange side effects don’t all occur with one drug. Here are some of the most common drugs in which they do occur.
Acetaminophen: Lack of empathy
Acetaminophen—marketed as Tylenol, and available generically—is the most popular pain reliever on the drugstore shelf. But it can have a surprising side effect: lack of empathy for another’s pain.
In two randomized, double-blind trials, researchers tested 80 young adults—half who took placebo and half who took 1,000 mg acetaminophen—and found that those who took acetaminophen felt less empathy and distress in response to both hypothetical and actual scenarios of another person’s physical and social pain.
“Quite literally, acetaminophen reduces one’s ability to feel another’s pain,” the authors concluded.
In a similar placebo-controlled trial by the same investigators, people who took 1,000 mg of acetaminophen felt less positive empathy in response to uplifting scenarios of other people, even though they cognitively understood the positive impact of the other person’s experiences.
The researchers speculated that pain may share a deep neuronal connection with empathy—and they also warned of the large-scale social consequences due to such widespread use of acetaminophen.
Levofloxacin is a broad-spectrum, third-generation fluoroquinolone used as a first-line treatment for urinary tract infections as well as for sinusitis, bronchitis, and pneumonia. It’s a potent antibiotic for serious infections—and it can cause equally serious side effects such as tendon problems, nerve damage, serious mood or behavior changes, and low blood sugar.
Recently, reports have surfaced about rare cases of delirium in patients on levofloxacin. In one case, a 76-year-old man, who was admitted for acute bronchitis and given levofloxacin, developed symptoms of confusion, disorientation, limited attention, and visual hallucinations. Once the levofloxacin was discontinued, his delirium abated.
Although only nine rare cases like this have been reported, the authors of this study say many more cases might be out there.
“It seems likely that this severe and potentially fatal adverse effect of levofloxacin is much more common than previously reported,” they wrote. “It also reflects the extreme under-recognition and under-diagnosis of drug-induced delirium generally, and levofloxacin-induced delirium specifically by physicians world-wide.”
Steroids: Psychiatric disturbances
Corticosteroids are often the “go-to” drugs for treating inflammatory conditions. Despite their popularity, they have a problematic side effect (actually, a group of side effects) that isn’t so well popularized: corticosteroid-induced psychosis.
Adverse psychiatric effects occur in an estimated 5% to 18% of patients treated with corticosteroids, with increased risk in patients taking higher doses (eg, 40 mg or more of prednisone daily) and in those on long-acting steroid therapy.
Corticosteroid-induced psychosis manifests with a wide range of symptoms, from euphoria and hypomania to mood swings and severe depression. It often occurs within a week of starting the steroid but can happen at any time—even after steroid therapy is completed. In fact, effects can persist well after discontinuing the drug; delirium can go on for another few days, mania for 3 weeks, and depressive symptoms for about 4 weeks.
Older adults are at higher risk for delirium or confusion. They’re also vulnerable to misdiagnosis—corticosteroid-induced dementia can be mistaken for early Alzheimer disease, for instance.
Tapering the corticosteroid often relieves most adverse psychotic effects. However, if steroid therapy can’t be discontinued or if psychiatric symptoms are severe, the patient can be prescribed a low-dose atypical antipsychotic.
Anticholinergic medications are a broad class of drugs used to treat a variety of conditions, such as chronic obstructive pulmonary disease, overactive bladder, urinary incontinence, allergies, gastrointestinal disorders, and the involuntary muscle movements of Parkinson disease.
Short-term confusion and memory loss are among the drugs’ known side effects. Now, in a new article in JAMA Internal Medicine, investigators found that patients age 55 and older who were on potent anticholinergics for 3 years or more had nearly a 50% increase in their risk for dementia.
The researchers found significantly increased risks for dementia specifically with anticholinergic antidepressants, antiparkinson drugs, antipsychotics, antiepileptic drugs, and antimuscarinics for overactive bladder. The researchers found no increased risks for other types of anticholinergics, such as antihistamines and gastrointestinal drugs.
“We found greater increases in risk associated with people diagnosed with dementia before the age of 80, which indicates that anticholinergic drugs should be prescribed with caution in middle-aged and older people,” the authors concluded.
Insomnia drugs: Serious injury
The dangerous side effects of three popular insomnia drugs—zolpidem (Ambien), eszopiclone (Lunesta), and zaleplon (Sonata)—are now very well known (even sensationalized), yet they’re still surprising.
The drugs belong to a class categorized as sedative-hypnotics. After taking these insomnia medications, people have reported walking, driving, cooking, having sex, and many other potentially dangerous activities—all while still asleep, so they usually don’t remember what occurred.
In late April, the FDA required that these three drugs carry black box warnings after a total of 66 serious injuries and deaths were reported. The incidents were results of “complex sleep behaviors” that occurred after patients took these medications.
“The 20 deaths reported were from carbon monoxide poisoning, drowning, fatal falls, hypothermia, fatal motor vehicle collisions with the patient driving, and apparent suicide,” according to a statement from the FDA. “The 46 reports of non-fatal serious injuries included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures leading to loss of limb or near death, self-injuries such as gunshot wounds, and apparent suicide attempts.”
An internet meme has even appeared that gives a name to such events, dubbed the Ambien Walrus. People lay blame on the Ambien Walrus for leading them, while asleep, into some dangerous and some not-so-dangerous activities after taking one of the insomnia meds—such as online shopping, gambling, texting and Tweeting, binge eating, making crafts, housekeeping, going naked in public, etc.